Alert archive / Iowa / Frost Advisories in 2020
Frost Advisory 2, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at May 11, 2020, 3:27 PM CDT for Grant County, Wisconsin; 4 counties in Iowa. It took effect at May 12, 2020, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 3:27 PM CDT (20:27 UTC)
- In effect from
- May 12, 2020, 12:00 AM CDT
- Expired
- May 12, 2020, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WWUS73 KARX 112027 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 327 PM CDT Mon May 11 2020 IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053>055-120430- /O.CON.KARX.FZ.W.0004.200512T0500Z-200512T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Osage, Cresco, Decorah, Waukon, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 327 PM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures ranging from the lower 20s to around 30 degrees. * WHERE...Portions of central, north central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...From midnight tonight to 9 AM CDT Tuesday. * IMPACTS...Freezing conditions will kill unprotected sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ WIZ061-120430- /O.NEW.KARX.FR.Y.0002.200512T0500Z-200512T1400Z/ Grant- Including the city of Platteville 327 PM CDT Mon May 11 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * WHAT...Temperatures dropping into the lower 30s will result in frost formation. * WHERE...Grant County. * WHEN...From midnight tonight to 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation that is left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
444 WWUS73 KARX 120220 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 920 PM CDT Mon May 11 2020 IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053>055-121030- /O.CON.KARX.FZ.W.0004.200512T0500Z-200512T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Osage, Cresco, Decorah, Waukon, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 920 PM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures ranging from the lower 20s to around 30 degrees. * WHERE...Portions of central, north central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...Until 9 AM CDT Tuesday. * IMPACTS...Freezing conditions will kill unprotected sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ018-019-029-030-121030- /O.EXA.KARX.FR.Y.0002.200512T0500Z-200512T1400Z/ Floyd-Chickasaw-Fayette-Clayton- Including the cities of Charles City, New Hampton, Oelwein, and Elkader 920 PM CDT Mon May 11 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT TUESDAY... * WHAT...Temperatures dropping into the low to mid 30s will result in frost formation. * WHERE...Floyd, Chickasaw, Fayette and Clayton Counties. * WHEN...Until 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation that is left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ WIZ061-121030- /O.CON.KARX.FR.Y.0002.200512T0500Z-200512T1400Z/ Grant- Including the city of Platteville 920 PM CDT Mon May 11 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... * WHAT...Temperatures dropping into the low to mid 30s will result in frost formation. * WHERE...Grant County. * WHEN...Until 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation that is left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Kurz
899 WWUS73 KARX 121012 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 512 AM CDT Tue May 12 2020 IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053>055-121300- /O.EXT.KARX.FZ.W.0004.000000T0000Z-200512T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Osage, Cresco, Decorah, Waukon, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 512 AM CDT Tue May 12 2020 ...FREEZE WARNING CONTINUES UNTIL 8 AM THIS MORNING... * WHAT...Sub-freezing temperatures of 20 to 30 degrees continuing through 8 AM. * WHERE...Much of northeast Iowa, southeast Minnesota, and western, central, and southwest Wisconsin. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing && $$ IAZ018-019-029-030-WIZ061-121300- /O.EXT.KARX.FR.Y.0002.000000T0000Z-200512T1300Z/ Floyd-Chickasaw-Fayette-Clayton-Grant- Including the cities of Charles City, New Hampton, Oelwein, Elkader, and Platteville 512 AM CDT Tue May 12 2020 ...FROST ADVISORY CONTINUES UNTIL 8 AM THIS MORNING... * WHAT...Temperatures of 28 to 34 degrees through 8 AM with widespread frost. * WHERE...Portions of northeast Iowa and southwest Wisconsin. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Lawrence
865 WWUS73 KARX 121325 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 825 AM CDT Tue May 12 2020 IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053>055-121430- /O.EXP.KARX.FZ.W.0004.000000T0000Z-200512T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Osage, Cresco, Decorah, Waukon, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 825 AM CDT Tue May 12 2020 ...FREEZE WARNING HAS EXPIRED... Temperatures will continue to warm this morning therefore the freeze warning has been allowed to expire. $$ IAZ018-019-029-030-WIZ061-121430- /O.EXP.KARX.FR.Y.0002.000000T0000Z-200512T1300Z/ Floyd-Chickasaw-Fayette-Clayton-Grant- Including the cities of Charles City, New Hampton, Oelwein, Elkader, and Platteville 825 AM CDT Tue May 12 2020 ...FROST ADVISORY HAS EXPIRED... Temperatures will continue to warm this morning therefore the frost advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 11, 2:37 PM CDT, 50 minutes earlier.
Area forecast discussion, May 11, 2:37 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
237 PM CDT Mon May 11 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CDT Mon May 11 2020
Clear skies and sunshine this early morning has resulted in diurnal
cumulus clouds to develop this afternoon. These clouds will last
through the day before dissipating later this evening. There is a
chance that a few isolated showers pop up later this afternoon
across southern Wisconsin into northeast Iowa. The forcing is weak
with this passing mid-level short wave, and with plenty of dry air
near the surface, it is unlikely that precipitation would make it to
the surface.
High pressure builds in tonight leading to clear skies. Temperatures
will fall to near and below freezing again tonight. Around cranberry
country near central Wisconsin, temperatures are likely to dip into
the lower 20s. Elsewhere across the region, temperatures are
expected to fall near freezing into the mid 20s.
.LONG TERM...(Tuesday night through Monday)
Issued at 237 PM CDT Mon May 11 2020
After the recent cool weather, a return to warmer and potentially
wetter, weather is in the offing. The upper level flow will become
quasi-zonal to slightly southwest, allowing several short wave
troughs to move across the region. The timing of the first couple of
waves still looks to be Wednesday into Thursday. The first wave is
expected to track across the Dakotas into southwest Ontario
Wednesday with the second wave tracking a bit farther south from
Nebraska to northern Wisconsin late Wednesday night through
Thursday. The bulk of the forcing from the first wave will stay to
the north/northwest of the area but will set up some weak moisture
transport over the area along with 2 to 4 ubar/s of up glide on the
290K isentropic surface. This should be enough for scattered showers
to break out across the region, especially in the afternoon as the
moisture transport become a little stronger. The most widespread
activity is expected to occur Wednesday evening when the moisture
transport into the area will be the strongest and the isentropic up
glide the most widespread as well. Some threat for thunder with this
activity as MU CAPE increases to 250-500 J/kg south of Interstate
94. The threat for showers and some storms will then continue
through Thursday as the forcing from the second short wave trough
increases. The moisture transport axis will get bent over to the
northeast as it follows the first short wave trough, which should
keep the most widespread activity across the southeast sections of
the forecast area. The MU CAPE again looks to be on the order of 250-
500 J/kg and enough to support a few storms.
Some weak upper level ridging will briefly move over the Upper
Midwest to allow for a decrease in the rain chances for Thursday
night and Friday. The rain chances then increase again for the
upcoming weekend. An upper level low over the northern Rockies will
open up and spit out several short wave troughs. The 11.12Z GFS
continues its trend of bringing these waves out with a positive
tilting and weakening them as they run up the backside of the
departing ridging. The 11.12Z ECMWF has trended toward keeping
the upper level low stronger and more intact bringing a stronger
system across the region. Either scenario at this point supports
an increase in the rain chances, but if the ECMWF solution
continues, this will have to be watched whether a risk for severe
weather would develop.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon May 11 2020
VFR conditions are expected through the entire TAF period. A broken
to scattered mid-level cumulus cloud deck will dissipate later this
evening. Winds will be from the northwest today around 10 knots. An
occasional gust up to 20 knots is possible this afternoon. Clear
skies are expected through the night with winds becoming light to
nearly calm overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning from midnight tonight to 9 AM CDT Tuesday for
WIZ017-029-032>034-041>044-053>055.
MN...Freeze Warning from midnight tonight to 9 AM CDT Tuesday for
MNZ079-086>088-094>096.
IA...Freeze Warning from midnight tonight to 9 AM CDT Tuesday for
IAZ008>011.
&&
SHORT TERM...Peters
LONG TERM...04
AVIATION...PetersHazardous weather outlook, May 11, 3:31 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 331 AM CDT Mon May 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 331 AM CDT Mon May 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Temperatures tonight will dip below freezing in many areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will be seen Wednesday and Thursday. The main threat with any storms will be lightning. Additional thunderstorms are possible for the weekend. It remains too early to determine the potential for severe storms at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:41 PM CDT | Freeze Warning | ARX | Adams, Buffalo, Clark, Crawford, Jackson, Juneau and 6 more | 17 hr |
Nearby
Frost Advisories in Iowa, 2020Frost Advisories in Wisconsin, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.